Back to Ask the Diabetes Team Ask the Diabetes Team

From the parents' Bulletin Board at Children with Diabetes:

I was just talking with my son and daughter-in-law tonight about drawing up glucagon. I was told that they tried drawing it up so they would know in case ever needed. The statement they made to me was that the glucagon seemed to draw up much slower than the insulin, more difficult to draw, and that it had air bubbles, more than any time they drew up insulin. Our thoughts were that it drew up slower because it is glucose and thinner than insulin. Someone had mentioned using a regular short needle to inject: can this be used to draw up also? Any thoughts on the air bubbles, and what has been the experiences out there? This is something I want to get down pat before I will be watching my granddaughter this summer. Any help would be appreciated.


There are several things here you need to know:

  1. Glucagon is not glucose. It is a hormone made in the pancreas whose job is to raise blood sugar.
  2. Your son and daughter-in-law conducted an expensive practice session. I hope they used an expired vial! Glucagon costs about $60 per vial, and some insurance companies don't even cover it.
  3. You can use the small syringe for glucagon, but I would recommend purchasing the Glucagon Emergency Kit. The diluent is already in the syringe so it is easier to use.
  4. Your son and daughter-in-law probably had difficulty drawing the glucagon up because it was not mixed thoroughly. It comes as two vials and needs to be mixed because it is very unstable. I suspect that the powder was not completely dissolved and some of it clogged the needle.
  5. Because it is unstable, glucagon must be discarded if not used.
  6. You need to remember that glucagon causes the blood sugar to rise rapidly and may induce vomiting. For that reason, you should always turn the person getting it on his/her side to prevent aspiration.
  7. I prefer to start with a half dose of glucagon. It will usually raise the blood sugar enough so that the person will respond, but not high enough to cause the vomiting. The dose should be discussed with the child's physician, of course.
  8. Glucagon should only be used as a last resort. Unless the person have the reaction is seizing, I prefer to rub glucose gel on the gums or insert it between the gums and cheek first. The glucose gel is readily absorbed that way.
The best way to avoid the use of glucagon altogether to is become acutely aware of your granddaughter's symptoms of hypoglycemia. If she should start to act differently that usual, it does not hurt to give a glucose tablet or two and than check the blood sugar to prevent a severe insulin reaction.


Original posting 18 Feb 2001
Posted to Other Medications and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.